Posted by: Purple | 2009-07-01

hormonal headaches

Based on your advice regarding my stroke risk amongst other things, I have now stopped taking the pill. I had my period last week and got a severe headache on the second day.

I' m at my wits end. I really thought that the headaches were hormone based, as I only got them when I was having my period, and they suddenly started when I was on the evra patch. I' ve now tried Evra, minesse and yasmin and continued to get the headaches. Is it possible that I still have some residual hormones in my body, should I rather wait a few months and see if the headaches do stop?

These are not migraine headaches. I do get migraines occassionally, but always with aura and also a migraine is only on one part of your head and light hurts, noise hurts and you actually can' t function and you have to either stop it as the aura starts and before the pain sets in with wafers like maxalt or you need to have a pethidine injection and valoid for the vomiting.

The headaches I get with my period start off with tired feeling eyes that just want to close and then slowly my tembles start to throb, until eventually my whole head from forehead till around my ears is sensitive to touch and feels a bit like a hangover headache (this is bringing back memories from my student days) - as if my head is stuffed with cotton wool and is really heavy.

Neither the gynae I see nor the doctor seem to think the headaches are a problem. They haven' t made any attempt to find the cause, both tell me they might be migraines (which they aren' t), and both tell me they couldn' t possibly be related to the contraceptives (when even the package inserts on all of the contraceptives I" ve tried says that you shouldn ' t take them if you have migraines with aura and they all list headaches as a common side effect).
After a few months on yasmin, my periods did return and now that I' m off the pill I seem to be having a normal period.

I don' t want to try the headache clinic as I did contact them and they sent me very evangelical sounding promotional literature and it put me right off. I spoke to a couple of people I know who do work in the medical industry (though only some are doctors) and they described the clinic as quackery - which was my impression once they had sent me their information pack.

Is it advisable to see if over the next 3 or so months now that I' m off contraceptives entirely whether my headaches go away or not?
I' m also ready to see a homeopath and see if my diet is perhaps causing the headaches, but I eat healthily and they only appear when I have my period. I just don' t believe it is coincidence that they only appear when I have my period, or when its due even if I don' t have it.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageGynaeDoc

As you have just stopped the Pill, I would suggest that you wait a few months for your body to adjust and then reassess the situation. Hormones do change during the cycle even off the Pill and it may be that these changes cause your headcahes. It would then involve finding painkillers which can tide you over these times.

Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.